November 1982

Ocular Toxicity Associated With High-Dose Carmustine

Author Affiliations

From the Harvard Medical School, and the Departments of Ophthalmology, Massachusetts Eye and Ear Infirmary (Drs Shingleton and Albert), and Peter Bent Brigham Hospital (Dr Bienfang), Boston; the Department of Neurology, University of Michigan Medical School (Dr Greenberg) and the Division of HematologyOncology, Department of Internal Medicine, Upjohn Center for Pharmacology (Dr Ensminger), and the Division of Neurosurgery, Department of Surgery (Dr Chandler), University of Michigan Medical Center, Ann Arbor.

Arch Ophthalmol. 1982;100(11):1766-1772. doi:10.1001/archopht.1982.01030040746007

• The ocular side effects of carmustine (a nitrosurea) are not well established. Evidence of delayed bilateral ocular toxicity developed in two of 50 patients treated with high dose intravenous (IV) carmustine (800 mg/sq m) with autologous bone marrow rescue. Symptoms or signs of ocular toxicity became apparent four weeks following IV treatment. Evidence of delayed ocular toxicity ipsilateral to the side of the infusion developed in seven of ten patients treated with intra-arterial carotid doses of carmustine to a cumulative minimum of 450 mg/sq m in two treatments. The ocular toxicity began two to 14 weeks (mean, six weeks) following intra-arterial treatment. In three of these patients, the visual loss progressed over one week to no light perception. The funduscopic manifestations of both groups included arterial narrowing, nerve fiber-layer infarcts, and intraretinal hemorrhages. Fluorescein angiography demonstrated segmental perivascular staining, widespread late capillary leakage, and optic disc hyperfluorescence. One patient had light and microscopic confirmation of cilioretinal artery occlusion and choroidal fibrin thrombi.